Antidepressant Withdrawal Suicide Risk Antidepressants are commonly prescribed to treat depression and anxiety. They are usually prescribed for long periods of time, months and sometimes years. It is possible to stop taking them; however weaning yourself off can be difficult. It is essential that you have your doctor’s permission and know what the withdrawal effects are. The weaning process must be done slowly. If you suddenly stop taking them, then the withdrawal effects can be severe. You can experiences effects like restlessness, dizziness, irritability, tiredness, nausea, muscle spasms, and crying spells. These are all known as Antidepressant Discontinuation Syndrome. This is found more often when antidepressants like Prozac and Zoloft are discontinued, but it is possible with all antidepressant medications. You have to be cautious when weaning yourself off these medications. It is easy to relapse into the very depression or anxiety the doctor was trying to help you with. If depression becomes a withdrawal symptom, it can be worse than the original case. The only way to fix this is to go back on the medication. This creates a vicious circle. The best way to avoid antidepressant withdrawal symptoms is to gradually taper the doses until you are off them completely. This process can take a couple of months but is more likely to work. This should always be done under doctor’s supervision. Since the effects of antidepressant medications are not fully understood, there is always a chance that the medications can increases the effects of the person’s depression. Increased effects of depression can lead to thoughts of suicide. The U.S. Food and Drug Administration enforce the regulation that all antidepressant medication containers include a warning label of the possible risk of suicide. It is increasingly possible in children and young adults. The first couple of months hold the greatest potential for this effect. It has been proven that the withdrawal symptoms from antidepressants such as Prozac, Zoloft, Paxil, Luvox, and Celexa are more likely to result in thoughts of suicide than the other such medications in children and young adults. Young adults are more susceptible to suicidal, violent, and invincibility thoughts due to their age. The above mentioned medications can elevate the risks of these types of thoughts. The reason for this is these antidepressants, also called selective serotonin reuptake inhibitors, have an almost addictive quality. Their withdrawal symptoms are far more severe than other antidepressant medications. Thus making young adults more likely to revert back into a depression and possibly even sink deeper into it. It is important that individuals taking antidepressants be closely monitored for possible thoughts and behaviors relating to suicide. This is important if the person on the antidepressants has had their dosage changed recently or it is their first time on the medication. The risk of suicide is elevated for these individuals. Symptoms to recognize if the person becomes suicidal include aggression, anger, acting dangerously, irritability, suicidal thoughts, and difficulty sleeping. IF you know someone or you yourself are experiencing any of these symptoms, you must contact your therapist or doctor immediately.
Pages to are hidden for
"Antidepressant_Withdrawal__Suicide_Risk"Please download to view full document